Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Albuquerque, NM

April 26, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 26, 2019, 2:08 PM MDT for Colfax County, New Mexico. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2019, 2:08 PM MDT (20:08 UTC)
Expired
Apr 26, 2019, 3:00 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 186 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 2:25 PM MDTHAIL 13 Nne Raton Crews Airpo, NM
Apr 26, 2:30 PM MDTHAIL 0.88Raton, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS55 KABQ 262008
SVRABQ
NMC007-262100-
/O.NEW.KABQ.SV.W.0009.190426T2008Z-190426T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
208 PM MDT Fri Apr 26 2019

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Colfax County in northeastern New Mexico...

* Until 300 PM MDT.

* At 208 PM MDT, a severe thunderstorm was located near Raton, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Raton and Raton Crews Airport. 

This includes Interstate 25 between Mile Markers 440 and 454.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3675 10455 3691 10453 3695 10406 3659 10413
TIME...MOT...LOC 2008Z 276DEG 16KT 3683 10445 

HAIL...1.00IN
WIND...60MPH
 
$$

24
1 follow-up statement
340 
WWUS55 KABQ 262036
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
236 PM MDT Fri Apr 26 2019

NMC007-262100-
/O.CON.KABQ.SV.W.0009.000000T0000Z-190426T2100Z/
Colfax-
236 PM MDT Fri Apr 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN COLFAX COUNTY...

At 235 PM MDT, a severe thunderstorm was located 9 miles southeast of
Raton, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3671 10444 3687 10441 3695 10406 3659 10413
TIME...MOT...LOC 2035Z 276DEG 16KT 3682 10430 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:26 AM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 26, 11:26 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 AM MDT Fri Apr 26 2019

.AVIATION...
18Z TAF CYCLE
Northwest flow aloft. Lee sfc trough to weaken aft 27/00Z and shift
eastward. MVFR cigs in the KSXU vcnty to KLVS and extending towards
KCAO at 17Z to persist until around 19Z. Otherwise, instability
rapidly increasing with isold to sct showers and tstms to develop
over the higher terrain and move to the east and southeast. Short
term models continue to suggest a broken line of showers and tstms
extending from sw to ne over northeast and east central NM aft 21Z.
A few of the tstms over ne NM may be strong to severe with wind gusts
to 45-50kt and large hail. Along the Contdvd to the RGV, little rain
and gusty variable winds will be associated with any convection.
Convection to taper off aft 06Z.

&&

.PREV DISCUSSION...322 AM MDT Fri Apr 26 2019...
.SYNOPSIS...
As low-level Gulf of Mexico moisture continues to move in from the
east today, another round of showers and thunderstorms will develop
this afternoon and evening. On Saturday, showers and thunderstorms
will likely remain confined to the northern third of the state.
Drier air moves into all areas Sunday, keeping showers and thunderstorms
north in Colorado. Winds increase all areas Sunday, ahead of a storm
system over southern California. This storm system is expected to
bring a return to cooler temperatures along with widespread showers
and thunderstorms Monday and Tuesday. A trailing storm system brings
chances for showers and storms to northern New Mexico on Wednesday.

&&

.DISCUSSION...
Low-level easterly winds behind a backdoor cold front continue to
transport Gulf moisture into eastern and central New Mexico early
this morning. This moisture will result in another round of isolated
afternoon and evening showers and thunderstorms mainly for central
and eastern areas. A strong to severe storm or two is a good
possibility for the eastern plains with strong low-level return flow
and 30kts of jet level winds. Another backdoor front is progged to
slide into far northeast NM Saturday afternoon and with increasing
westerly flow aloft, a few strong to severe storms are possible in
Union and possibly eastern Colfax county.

Flow aloft increases further Sunday, resulting in drier air aloft
overspreading the state and of course increasing west winds all
areas. Windy conditions develop all areas Sunday afternoon with the
strongest winds likely from the east slopes of the central mountain
chain eastward. West winds subside Sunday evening, just in time for a
strong backdoor cold front to slide southward into eastern NM Sunday
night. Models agree that this backdoor front pushes west of the
central mountain chain Monday morning. This front then interacts with
an upper-level trough approaching the state from AZ late-day Monday
into Monday night to produce widespread showers and thunderstorms for
most areas. Strong to severe storms are possible across eastern NM
Monday afternoon and evening. Showers and thunderstorms continue into
Monday night and Tuesday. ECWMF keeps showers and thunderstorms
going over much of the area Tuesday while the GFS brings in drier air
up from the southwest. Given the tendency throughout much of March
and April of this year, sided with the farther southern track of the
ECWMF and the resulting higher chances for showers and storms across
northern and eastern NM Tuesday.

ECMWF brings a trailing short-wave trough and at least isolated
showers and storms into northern NM Wednesday and Thursday. All
global models and their ensemble members show a broad ridge of high
pressure building in from the west toward the end of next week. The
deep convection in the EPAC near 10N is a clear indication that the
ridge may not stick around long and that another closed low is
possibly in the cards late next weekend.

33

&&

.FIRE WEATHER...
Through Sunday, a drier and windier pattern will settle in over the
forecast area. Minimum RH values will fall into the upper teens west
of the Central Mountains today with a generally unstable atmosphere,
however winds will remain below critical levels. Saturday through
Sunday, RH values will fall into the lower teens to single digits
over most of the state with the atmosphere remaining unstable. Winds
will remain below critical values on Saturday, but will increase on
Sunday with the strongest winds expected over eastern New Mexico.
The combination of winds, low RH, and an unstable atmosphere on
Sunday will create critical fire weather conditions over much of
eastern New Mexico on Sunday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 26, 3:28 AM MDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Fri Apr 26 2019

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will develop once again over
central New Mexico this afternoon, moving east over the plains of
eastern New Mexico this evening. A storm or two could become strong
to severe with strong outflow winds and hail the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another relatively strong upper level trough will combine with a
backdoor cold front to result in widespread showers and
thunderstorms Monday afternoon through Tuesday. Storms over eastern
New Mexico could be strong to severe Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Apr 26, 1:02 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
102 PM MDT Fri Apr 26 2019

NMZ512-514-515-517-261930-
Lower Chama River Valley-West Slopes Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
102 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TAOS...SOUTHEASTERN
RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST CENTRAL MORA COUNTIES
UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over
Truchas, or 8 miles northeast of Chimayo, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Penasco, Tres Ritos, Rio Chiquito, Truchas, Llano, Chamisal, Llano
Largo, Vadito, Cordova and Ojo Sarco.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3597 10589 3616 10591 3623 10544 3596 10541
TIME...MOT...LOC 1901Z 265DEG 26KT 3608 10581

40
Special weather statement, Apr 26, 1:14 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Fri Apr 26 2019

NMZ507-519-261945-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
114 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA AND
NORTHWESTERN VALENCIA COUNTIES UNTIL 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Mesita, or 24 miles south of Laguna Pueblo, moving
east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Cibola
and northwestern Valencia Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3459 10734 3477 10737 3487 10697 3460 10692
TIME...MOT...LOC 1913Z 260DEG 21KT 3470 10727

40
Special weather statement, Apr 26, 1:59 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT Fri Apr 26 2019

NMZ533-537-262045-
Guadalupe County-De Baca County-
159 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND
SOUTHWESTERN GUADALUPE COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Vaughn, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vaughn and Pastura.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3462 10529 3479 10529 3485 10478 3451 10482
TIME...MOT...LOC 1958Z 267DEG 19KT 3471 10519

24
Special weather statement, Apr 26, 2:04 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT Fri Apr 26 2019

NMZ527-528-262045-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
204 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
245 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 440 and 460.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility, ponding
of water or accumulation of hail on highways as storms move through
the area.

&&

LAT...LON 3656 10405 3675 10456 3699 10458 3699 10408
TIME...MOT...LOC 2003Z 276DEG 16KT 3682 10448

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 6:00 PM MDTSpecial Weather StatementABQ30 min
Apr 25, 6:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Apr 25, 6:49 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance41 min
Apr 25, 7:31 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance29 min
Apr 25, 7:59 PM MDTSevere Thunderstorm WarningABQGuadalupe61 min
Apr 25, 8:38 PM MDTAreal Flood AdvisoryABQColfax2 hr
Apr 25, 9:00 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe60 min
Apr 26, 1:02 PM MDTSpecial Weather StatementABQTaos28 min
Apr 26, 1:14 PM MDTSpecial Weather StatementABQValencia31 min
Apr 26, 1:50 PM MDTFire Weather WatchABQHarding, San Miguel, Union14 hr
Apr 26, 1:59 PM MDTSpecial Weather StatementABQGuadalupe46 min
Apr 26, 2:04 PM MDTSpecial Weather StatementABQColfax41 min
Apr 26, 2:27 PM MDTSpecial Weather StatementABQMora48 min
Apr 26, 2:37 PM MDTSpecial Weather StatementABQSandoval23 min
Apr 26, 2:59 PM MDTSevere Thunderstorm WarningABQColfax, Union40 min
Apr 26, 3:11 PM MDTSpecial Weather StatementABQBernalillo34 min
Apr 26, 3:20 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval85 min
Apr 26, 3:48 PM MDTSpecial Weather StatementABQSan Miguel42 min
Apr 26, 3:49 PM MDTSpecial Weather StatementABQUnion41 min
Apr 26, 4:02 PM MDTSpecial Weather StatementABQSan Miguel28 min
Apr 26, 4:08 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel67 min
Apr 26, 4:19 PM MDTSpecial Weather StatementABQGuadalupe26 min
Apr 26, 4:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Apr 26, 4:45 PM MDTSpecial Weather StatementABQGuadalupe30 min
Apr 26, 4:52 PM MDTSpecial Weather StatementABQ23 min
Apr 26, 5:08 PM MDTSevere Thunderstorm WarningABQSan Miguel34 min
Apr 26, 5:44 PM MDTSpecial Weather StatementABQChaves31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.